Simultaneous Linear Discrepancy for Unions of Intervals

Abstract

Lovász proved (see [7]) that given real numbers p1,..., pn, one can round them up or down to integers ϵ1,..., ϵn, in such a way that the total rounding error over every interval (i.e., sum of consecutive pi’s) is at most \(1-\frac{1}{n+1}\). Here we show that the rounding can be done so that for all \(d = 1,...,\left\lfloor {\frac{{n + 1}}{2}} \right\rfloor \), the total rounding error over every union of d intervals is at most \(\left(1-\frac{d}{n+1}\right)d\). This answers a question of Bohman and Holzman [1], who showed that such rounding is possible for each value of d separately.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    T. Bohman and R. Holzman: Linear versus hereditary discrepancy, Combinatorica 25 (2005), 39–47.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    B. Doerr: Linear and hereditary discrepancy, Combinatorics, Probability and Com-puting 9 (2000), 349–354.

    Article  MATH  Google Scholar 

  3. [3]

    B. Doerr: Linear discrepancy of totally unimodular matrices, Combinatorica 24 (2004), 117–125.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    D. E. Knuth: Two-way rounding, SIAM Journal on Discrete Mathematics 8 (1995), 281–290.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    L. Lovász, J. Spencer and K. Vesztergombi: Discrepancy of set systems and matrices, European Journal of Combinatorics 7 (1986), 151–160.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    J. Matoušek: On the linear and hereditary discrepancies, European Journal of Com-binatorics 21 (2000), 519–521.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    J. Spencer: Ten Lectures on the Probabilistic Method, 2nd edition, SIAM, 1994.

    Book  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ron Holzman.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Holzman, R., Tur, N. Simultaneous Linear Discrepancy for Unions of Intervals. Combinatorica 39, 85–90 (2019). https://doi.org/10.1007/s00493-017-3769-7

Download citation

Mathematics Subject Classification (2000)

  • 05C65
  • 11K38